Diabetes Home > Metformin and Lactic Acidosis
There are some potential adverse side effects of metformin; lactic acidosis can be one of them. Lactic acidosis is a life-threatening condition that is fatal in about 50 percent of cases and is caused by too much lactate in the blood and low blood pH. Some symptoms of lactic acidosis include shortness of breath, persistent nausea, and a slow or irregular heartbeat. Several factors can increase your risk of developing lactic acidosis while taking metformin, such as having kidney problems or congestive heart failure.
An Overview of Metformin and Lactic AcidosisMetformin (Glucophage®) is a prescription medication licensed for the treatment of type 2 diabetes. Very rarely, metformin can cause a life-threatening side effect called lactic acidosis. For this reason, the U.S. Food and Drug Administration (FDA) has given metformin a special warning, called a black box warning, about lactic acidosis.
Understanding Lactic AcidosisLactic acidosis is a life-threatening condition caused by too much lactate in the blood and low blood pH. Low blood pH means that your blood contains too much acid, which can be harmful to the cells of your body.
- Having kidney problems, including kidney failure (renal failure)
- Having liver problems, including liver failure or cirrhosis
- Having congestive heart failure (CHF)
- Having a procedure using contrast dye (see Metformin and Contrast Medium)
- Drinking large amounts of alcohol on a regular basis (see Metformin and Alcohol)
- Drinking a large amount of alcohol at one time (binge drinking).